Georgia, 2023Hail and Damaging Winds in Georgia, September 12, 2023
September 12, 2023 · NWS FFC · 11 events in 2 counties and zones
Respectable instability and moderate lift from a digging upper-level trough initiated scattered thunderstorms across portions of North and Central GA. A couple of storms in the Northwest ATL Metro were able to become strong with damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Respectable instability and moderate lift from a digging upper-level trough initiated scattered thunderstorms across portions of North and Central GA. A couple of storms in the Northwest ATL Metro were able to become strong with damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 12, 6:53 AM EST, 5 hours 7 minutes earlier.
Area forecast discussion, Sep 12, 6:53 AM EST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
753 AM EDT Tue Sep 12 2023
...New 12Z Aviation Discussion...
.SHORT TERM...
(Today through Wednesday)
Issued at 439 AM EDT Tue Sep 12 2023
Key Messages:
- Afternoon diurnal thunderstorms expected across north and central
Georgia today. Severe weather is not expected, but a strong
thunderstorm cannot be ruled out.
- Front will move into Georgia Tuesday night and stall just east of
I-85 corridor. Wednesday rain chances will be highest to the east
of this front.
Forecast:
Early morning showers have settled down and CWA is left with some
cloud cover in a few places. Cloud cover is help keep potential fog
development at bay where it exists, though we are seeing signs of
the usual mountain valley fog in the NE. Elsewhere, if you can see
the moon, you could see some shallow, patchy fog develop, especially
near bodies of water or open fields. This will quickly burn off with
sunrise.
Trough is finally digging out of Canada into the eastern CONUS
today. Shortwave is noted in water vapor imagery on the south side
of this trough. This wave will help drive front towards the CWA
today into tonight with plenty of moisture advection out ahead of
it. Atmosphere should be a bit more supportive of afternoon
convection today when compared to previous few days - expecting
greater coverage, so PoPs are a bit higher. Not much in the way of
shear, but CAPE does reach up to 2000+ J/kg with better upper level
support, so while not expecting anything severe, won't rule out a
few strong storms today.
Tonight, front moves into CWA. Some questions remain on just how
much rain/convection will accompany this. Expecting that storms and
showers will linger for a few hours past sunset before clearing.
Moisture pooling along and ahead of front may lead to some fog
formation if skies do clear for a bit.
Tomorrow, broader trough to the north will become increasingly more
negatively tilted, which should help drive cooler continental
airmass into CWA and give the front a bit of a shove, though the
real push may not be until closer to sunset. This will allow for
some afternoon convection once again along and ahead of the front.
Expected position of front to start day will be just east of I-85
corridor, so PoPs reflect best chances of storms out ahead of that.
Given combo of instability, a little bit better shear profile, and
forcing of front, will need to keep on eye on Wednesday in eastern
Georgia for some severe potential. Uncertainty and parameter space
is such that it doesn't warrant introduction of any risk areas
today, but some convective models are showing more robust convection
than previous days.
Lusk
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 439 AM EDT Tue Sep 12 2023
Key Messages:
- Isolated thunderstorms have been introduced into the forecast
for central and western Georgia Thursday through Saturday.
- The next trough of low pressure could bring rain and
thunderstorms to the region Sunday and Monday.
Thursday through Saturday:
The overall synoptic pattern remains unchanged for this period.
Hurricane Lee should be moving northward off the Atlantic Coast,
while a surface high will be in place over the Great Lakes. The
pressure gradient between the two should drive a wedge front into
Georgia Thursday and Friday. This pattern may break down somewhat
Saturday as Lee move further north. The main change for this period
appears to be with the placement of a mid level (~700 mb) trough
axis. Prior forecasts had this feature over Alabama/Mississippi
Thursday and Friday, but it is looking increasingly like it will be
over western Georgia during this period. Several weak shortwaves
could ride this trough east between Thursday and Friday resulting in
isolated thunderstorm activity despite limited moisture (GEFS & EPS
Mean PW values near 1.15 inches all three days) and instability.
With these changes in mind we have add a slight chance for
thunderstorms to the forecast in central Georgia Thursday and
western portions of Georgia Friday and Saturday.
The temperature forecast for this period remains relatively
unchanged. Due to the active wedge front temperatures should be at
or slightly below seasonal averages (1 to 3 degrees below average).
This should produce highs in the lower 80s for most, with 70s in the
mountains of north Georgia.
Early Next Week:
Ensemble guidance from the EPS and GEFS seems to be getting a better
grip on the timing of the next upper level trough. The majority of
ensemble members now favor Sunday/Monday for the passage of the
trough axis. Moisture return looks decent ahead of the trough with
mean PW values climbing back to around 1.5 inches. Toss in another
frontal boundary and there should be sufficient lift and moisture
for shower and thunderstorm activity. Our going forecast hones in on
the Sunday afternoon to Monday morning time period for the best rain
potential. This time period could still shift by 12 to 24 hours
given model uncertainties.
Albright
&&
.AVIATION...
(12Z TAFS)
Issued at 746 AM EDT Tue Sep 12 2023
VFR conditions to start TAF period. Sct afternoon thunderstorms
expected today. Cu field at around 4-5 kft during afternoon. Winds
will be SW at 4-8 kts. SHRA and TSRA could linger into overnight
hours. Chance of MVFR or IFR cigs/vsbys at all TAF sites by
sunrise on Wednesday.
//ATL Confidence...12Z Update...
Medium overnight cigs/vsbys. See above. High all others.
Lusk
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 67 85 64 80 / 30 20 10 10
Atlanta 69 86 65 82 / 30 20 10 10
Blairsville 60 79 55 76 / 30 20 0 10
Cartersville 65 84 61 81 / 30 10 0 10
Columbus 70 90 68 86 / 20 40 10 30
Gainesville 67 84 63 79 / 30 20 10 10
Macon 69 88 68 84 / 30 30 10 20
Rome 66 85 60 83 / 30 10 0 10
Peachtree City 66 86 64 82 / 20 20 10 20
Vidalia 71 89 70 85 / 40 50 20 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Lusk
LONG TERM....Albright
AVIATION...Lusk
Hazardous weather outlook, Sep 12, 3:38 AM EST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
438 AM EDT Tue Sep 12 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
438 AM EDT Tue Sep 12 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Today and Tonight...
The probability of widespread hazardous weather is low.
An isolated thunderstorms are expected between 2 PM and 2 AM, with
the greatest coverage occurring between 4 PM and 8 PM. Any storms
will be capable of frequent lightning and heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Isolated to scattered thunderstorms are expected each day through
Monday. Expect the greatest storm coverage to occur Wednesday,
then again Sunday afternoon through Monday. At this time the risk
for severe weather during any time period remain minimal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through tonight.
In the hours before
Local storm report, Sep 12, 8:40 AM EST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
940 AM EDT Tue Sep 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg 3 W Williamson 33.18N 84.41W
09/11/2023 Pike GA Mesonet
Mesonet station UGA26 Williamson.
&&Special weather statement, Sep 12, 11:47 AM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1247 PM EDT Tue Sep 12 2023
GAZ014-022>024-121715-
Hall GA-Banks GA-Dawson GA-Forsyth GA-
1247 PM EDT Tue Sep 12 2023
...A strong thunderstorm will impact portions of northeastern
Forsyth, northwestern Banks, southeastern Dawson and Hall Counties
through 115 PM EDT...
At 1247 PM EDT, a strong thunderstorm was over War Hill Park, or near
Gainesville, moving northeast at 25 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Gainesville, Homer, Oakwood, Lula, Clermont, Gillsville, Murrayville,
Oscarville, Hollingsworth, War Hill Park, and Chestatee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3450 8378 3450 8367 3443 8361 3448 8356
3449 8353 3436 8346 3422 8396 3439 8405
3446 8389 3448 8388 3451 8382 3450 8379
3451 8378
TIME...MOT...LOC 1647Z 246DEG 21KT 3435 8393
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHEvent by event
7 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Lightning, Paulding
- When
- September 12, 12:00 PM EST
- Where
- Paulding County, 1.7 mi NNE of Crowville
- Deaths
- 1 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 34.054, -84.761
Lightning struck a person while playing golf on September 12, 2023. Unfortunately, the person passed away several days later. Very little media attention existed at the time of occurrence. A reporter from St. Louis was doing a follow-up story on this with the family and notified the appropriate NWS personnel months later.
Thunderstorm Wind, Paulding
- When
- September 12, 3:55 PM EST to 3:57 PM EST
- Where
- Paulding County, 4.87 mi N of Remus
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.050, -84.870
Tree down at Narroway Church Cir and Abigail Way.
Thunderstorm Wind, Paulding
- When
- September 12, 4:05 PM EST to 4:07 PM EST
- Where
- Paulding County, 1.72 mi E of Mill Creek Station
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.980, -84.740
Trees and power lines in intersection of Due West Rd and Hwy 92.
Thunderstorm Wind, Paulding
- When
- September 12, 4:05 PM EST to 4:07 PM EST
- Where
- Paulding County, 1.72 mi E of New Hope
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.950, -84.750
Power lines and trees down in Roadway of Brooks Rackley Rd and Wildwood Way.
Hail, Paulding
- When
- September 12, 4:10 PM EST to 4:11 PM EST
- Where
- Paulding County, 0.73 mi SSW of Roxana
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.010, -84.755
Quarter sized hail reported at intersection of Cedarcrest Rd and Dallas Acworth Hwy.
Hail, Cobb
- When
- September 12, 4:15 PM EST to 4:17 PM EST
- Where
- Cobb County, 2.95 mi WNW of Due West
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.980, -84.720
Quarter sized hail at the intersection of Fairwood Dr and Fairwood Ct.
Hail, Paulding
- When
- September 12, 4:16 PM EST to 4:17 PM EST
- Where
- Paulding County, 0.48 mi S of Roxana
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.013, -84.749
Quarter inch hail at Mary Wallace Way and Royal Sunset Dr.
Hail, Cobb
- When
- September 12, 4:17 PM EST to 4:18 PM EST
- Where
- Cobb County, 3.86 mi NNW of Due West
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.020, -84.700
Quarter sized hail near Mars Hill Rd and Old Stilesboro Rd NW.
Hail, Cobb
- When
- September 12, 4:17 PM EST to 4:18 PM EST
- Where
- Cobb County, 3.48 mi WNW of Due West
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.995, -84.723
Gold Ball sized hail at Brookestone Country Club near Brookstone Dr NW and Burnt Hickory Rd NW.
Hail, Cobb
- When
- September 12, 4:20 PM EST to 4:21 PM EST
- Where
- Cobb County, 3.54 mi NW of Due West
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.000, -84.720
Half Dollar-sized hail at intersection of Brookstone Dr NW and Mclain Rd.
Hail, Cobb
- When
- September 12, 4:25 PM EST to 4:26 PM EST
- Where
- Cobb County, 2.53 mi W of Due West
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.975, -84.714
Golf Ball size hail at Mars Hill Rd and Hadaway Rd.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arizona, September 12 to 13, 2023$7.4 million · 1 in hail · 29 events
- Coastal Flood and Rip Current in Puerto Rico, September 12 to 13, 20231 death · 2 events
- Flash Flooding and Flooding in Maryland, September 12 to 13, 2023$500,000 · 19 events
- Damaging Winds in Maryland, September 12, 2023$38,000 · 56 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 202350 kt wind · 24 events
- Drought in Oklahoma, September 12 to 30, 202319 events
- Drought in Iowa, September 12 to 30, 202311 events
- Flash Flooding and Damaging Winds in North Carolina, September 12, 2023$5,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, September 12, 2023$7,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, September 12, 2023$1,000 · 50 kt wind · 6 events
- Damaging Winds in Tennessee, September 12, 202352 kt wind · 6 events
- Drought in Texas, September 12 to 30, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155058, 1141900, 1141899, 1141901, 1141891, 1141892, 1141894, 1141895, 1141897, 1141896, 1141898.